Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

A guide to regulation of blood gases: Part three

  • Comment

VOL: 103, ISSUE: 08, PAGE NO: 42

Liz Allibone, BSc, RGN, is nurse teacher; Nicola Nation, BSc, RGN, is senior nurse; both at Nursing Development, Royal Brompton Hospital, London

Arterial blood gases (ABGs) provide information about the patient's respiratory and metabolic status. Nurses need t...

Arterial blood gases (ABGs) provide information about the patient's respiratory and metabolic status. Nurses need to understand the degree to which blood gases vary between normal limits and how the body compensates for acute and chronic changes. The physiology of the control of blood gases and normal and abnormal values are discussed in detail in parts one and two of this series (Allibone and Nation, 2006a,b).

The following case studies illustrate how blood gas analysis can assist in the diagnosis of disease.

Acute respiratory alkalosis

Case study one

Paul, who is 18, has just undergone bowel surgery. On admission to the HDU he is very anxious, short of breath, and complaining of extreme pain, palpitations and dizziness. The heart monitor shows that he is tachycardic, slightly hypertensive and his oxygen saturations are 96%. Blood gases are taken in order to evaluate his condition:

- pH: 7.48;

- PO2: 12kPa;

- PCO2: 3.1kPa;

- HCO3: 24mmol/l;

- BE: +2;

- Changes: increased pH (greater than 7.45), low PCO2 (less than 4.5kPa), bicarbonate normal.

Interpretation: Any conditions that cause hyperventilation can result in respiratory alkalosis, which is characterised by excessive elimination of carbon dioxide from the blood that causes the blood's pH to rise (Simpson, 2004; Woodrow, 2004; Lynes, 2003). As this is an acute respiratory event the bicarbonate levels will remain normal.

Nervous system alterations might include light-headedness, blurred vision, confusion, sweating and dry mouth. Cardiovascular symptoms such as palpitations and arrhythmias might also be experienced (Morton et al, 2005; Heitz and Horne, 2001). The patient may also complain of tetanic spasms (muscle rigidity and spasms) in the arms and legs.

Treatment will centre on resolving the underlying problem. Hypoxia may be a contributory factor and oxygen therapy may be required. Paul may be hyperventilating because of his pain and require analgesia. If the symptoms are associated with a panic attack the cause should be identified and resolved if possible, and the patient should be reassured. For example, Paul might benefit from the presence of his friends or carers.

Hyperventilation may result in severe fatigue and the patient should be encouraged to rest. The patient might be encouraged to rebreathe his own carbon dioxide by breathing into a paper bag or cupped hands. If the patient is on a mechanical ventilator the rate and/or volume settings may require adjustment (Woodrow, 2004; Bongard and Sue, 2003; Heitz and Horne, 2001).

Pyrexia and sepsis may result in an increased metabolic rate and antipyretics and antibiotic therapy may be required.

Acute respiratory acidosis

Case study two

Joan has been admitted with a severe chest infection. She is short of breath, agitated and disorientated. Initial observations reveal that she has pyrexia, is tachycardic (pulse rate above 100) and her oxygen saturation levels are 88%. Her ABGs are as follows:

- pH: 7.31;

- PO2: 8kpa;

- PCO2: 7kPa;

- HCO3: 25 mmol/l;

- BE: -2;

- Changes: pH reduced (less than 7.35), PCO2 raised (greater than 6kPa), bicarbonate normal.

Interpretation: Respiratory acidosis is characterised by alveolar hypoventilation that results in an accumulation of carbon dioxide in the blood that combines with water to form carbonic acid, lowering the pH of the blood. Any condition that causes alveolar hypoventilation may cause respiratory acidosis (Resuscitation Council UK, 2004; Simpson, 2004; Bourke, 2003; Marieb, 2003). In the short term there is insufficient time for renal compensation by reabsorption of bicarbonate so the bicarbonate concentration remains almost unchanged (Bourke, 2003).

Signs and symptoms of respiratory acidosis may include dyspnoea, shallow respirations and/or respiratory distress, tremors, headache, restlessness and confusion. The patient may also become tachycardic or develop cardiac arrhythmias (Morton et al, 2005).

Initial management is to maintain a patent airway, increase ventilation and monitor the patient's vital signs and neurological status closely. Respiratory acidosis can lead to shock and cardiorespiratory arrest if untreated. Joan should be encouraged and assisted to breathe deeply, cough and might be given chest physiotherapy and prescribed supplemental oxygen (Heitz and Horne, 2001; Horne and Derrico, 1999).

It is important to remember that oxygen alone will not correct the problem. Any underlying conditions will require treatment, for example, suction to remove secretions, analgesia to promote adequate chest expansion (particularly indicated following surgery or trauma) or antibiotics to manage a chest infection. Narcotic antagonists might be prescribed to reverse the effects of opiate overdose or sensitivity.

Bronchodilators may be prescribed or respiratory support might be initiated to decrease the effort associated with breathing, for example non-invasive ventilation (Bongard and Sue, 2003; British Thoracic Society, 2002). The hypoxic patient (such as Joan) may also become too confused and agitated to tolerate oxygen therapy. Sedatives might be prescribed but this adds to the risk of further depressing the patient's respiratory status. If Joan's safety cannot be maintained she may need full sedation and mechanical ventilation until the underlying condition is resolved.

Acute metabolic acidosis

Case study three

Terry has type 1 diabetes controlled on insulin. He has just been admitted into A&E with increased drowsiness. His mucous membranes are dry and his skin is warm to touch. He is breathing rapidly and deeply and his breath has a distinctive 'fruity' odour. His ABG results are as follows:

- pH: 7.31;

- PO2: 14kPa;

- PCO2: 4.2kPa;

- HCO3: 19mmol/l;

- BE: -4;

- Changes: decreased pH (less than 7.35), decreased bicarbonate (less than 22mmol/l), PCO2 normal or slightly reduced.

Interpretation: This condition is caused by a metabolic problem leading to either a deficit of an alkali in the bloodstream or an excess of acids other than carbon dioxide (Morton et al, 2005). The bicarbonate is lower either because it is used as a buffer or because it has been eliminated. The PCO2 might be reduced as the lungs try to compensate by breathing out more carbon dioxide thus reducing serum levels of carbonic acid (Bourke, 2003; Lynes, 2003; Marieb, 2003). This results in an increase in the respiratory rate.

The patient might complain of a headache or become confused, restless or lethargic and this may progress to a coma. Cardiac arrhythmias are common and the patient might display 'Kussmaul's respiration' which is characterised by deep and frequent breaths as the lungs try to compensate for the pH by blowing off CO2. Nausea and vomiting, and warm flushed skin may also be observed (Morton et al, 2005; Heitz and Horne, 2001).

Treatment of metabolic acidosis depends on the underlying cause, for example insulin therapy is used to treat a patient with diabetic ketoacidosis. If the patient is having diarrhoea this will require treatment and the patient will need to be rehydrated. The patient might require dialysis if renal failure is the identified cause. Administration of sodium bicarbonate to treat metabolic acidosis is controversial and should be given with extreme caution (Bongard and Sue, 2003; Heitz and Horne, 2001).

Hypoxic tissue beds can produce metabolic acids as a result of anaerobic metabolism even if the PO2 is normal, for example lactic acidosis (excess lactic acid) following cardiac arrest. Therefore it is very important that the patient is assessed for hypoxic tissue in the body when metabolic acidosis occurs.

FOOTNOTE

Part one and two of this series are available at www.nursingtimes.net

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.